A 9-year-old African-American female with a known history of atopic dermatitis presented for evaluation of an intensely pruritic nodular rash on both upper and lower extremities, buttocks, and lower abdomen for more than 1 year. The patient had been treated with several medium-potency topical steroids and antipruritics without appreciable improvement. After considering and excluding other differential diagnoses, the diagnosis of prurigo nodularis (PN) in association with atopic dermatitis was made. Prurigo nodularis usually occurs in middle-aged and older persons and is rarely seen in the pediatric population. The onset of PN in the case presented is considerably earlier than what has been described in literature. The etiology of the disorder is unknown. The management of prurigo nodularis is usually challenging for both patients and treating physicians. Frequently, combinations of several medications or modalities are used in an attempt to control disease activity. Overall, PN is a benign condition in children, particularly when it is associated with atopic dermatitis. It does not increase mortality; however, it can cause significant morbidity in untreated patients.
- Atopic dermatitis
- Prurigo nodularis